Statins Increase Delirium Rate After Surgery

September 23, 2008 | Byron J. Richards, Board Certified Clinical Nutritionist

Send to a friend

* Required fields

  or  Cancel

 Statins Increase Delirium Rate After Surgery
Statins have so many adverse side effects they are getting hard to count. If you are 65 or older, taking a statin, and go in for an elective surgery of any type, you are 28% more likely to have delirium following the surgery1. This is because statins injure your brain cells over time and handicap your response to stress. A surgery, even if it goes smoothly, is stressful to your body. Statins increase the likelihood your body will not be able to deal with this stress, in this case resulting in delirium. However, this principle is likely to apply to any form of stress – meaning that statins have a generalized effect in terms of reducing your ability to mentally cope.

Read more about statin side effects.

Referenced Studies

  1. ^ Statins and Delerium  CMAJ  Donald A. Redelmeier, Deva Thiruchelvam, and Nick Daneman

Search thousands of health news articles!